Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
122 Doctors are Online

Developed rash on abdomen. Allergen blood test showed allergic reaction. Prescribed ointment and anti histamine. Spread to arms and legs. Guide?

User rating for this question
Very Good
Answered by

Practicing since : 2006
Answered : 2016 Questions
My daughter developed a rash on the sides of her abdomen which stayed there for 7 days. An allergen blood test was done and results showed an allergic reaction however it obviously doesn't help in determining why.
We took her to a dermatologist who said she has eczema and prescribed an ointment and anti histamine.
2 days later her rash has spread to her arms and legs. They are itchy.
Could it really be eczema? Or are we dealing with a different culprit? Despite the anti histamine she's getting worse.

Posted Tue, 25 Jun 2013 in Skin Hair and Nails
Answered by Dr. Kalpana Pathak 1 hour later
Thanks for writing to us.
Unfortunately the image attached is not of clear resolution and hence it would be difficult to comment upon the most probable diagnosis.
Firstly I would like you to upload another image of better resolution.
Having said this from what I could interpret from the image attached is that either its eczema or lichen planus.
Both the conditions resolve with use of oral antihistamines, emollients and steroid creams.
If you feel that the lesion is not responding to the prescribed medicines then either a stronger antihistamine can be used or the dose of prescribed antihistamine can be increased. Similarly either more potent steroid can be used or patient can be shifted on oral steroid if required. If the lesions are progressive then also oral steroids are required.
It would be difficult to clarify further without having a proper look at the lesion. I apologise for the inconvenience caused but attach a better image of the lesion. Once I receive the pics we will continue the discussion.
Above answer was peer-reviewed by
Follow-up: Developed rash on abdomen. Allergen blood test showed allergic reaction. Prescribed ointment and anti histamine. Spread to arms and legs. Guide? 2 hours later
Hi Dr. Pathak, thank you for your response. I have just attached some more photos, hope those are better? The ointment is called Tacrolimus ointment Tacrovate
And that seemed to make things worse. Also the antihistamine prescribed is called Aerius desloratadine (we needed something that didn't cause drowsiness)
The rash developed 12 days ago and stayed in one spot (the sides of her abdomen) until she was given the medicine and has since spread to her legs. Itchiness seems to be worse at night
Answered by Dr. Kalpana Pathak 18 hours later
Thanks for writing back.
The images that you have uploaded are one and same depicting red bumpy lesions over arms. It would have been easier if you had sent a better pic of abdomen too.
Any ways lichen planus from arm lesion is ruled out.
Most probably it is eczema. Now as far as response is concerned, it can be enhanced by adding a sedative antihistamine like hydroxyzine in night. This would prevent severe itching in night. Sometimes tacrolimus can irritate skin too. Tacrolimus as such is a good medicine. It is a steroid sparing agent ie offering same benefits as steroid without any side effects. If tacrolimus is not suiting her well, she can be started on steroids. Steroid creams offer good results if used under a doctor's guidance.
So you need to consult a doctor again for good results and resolution of lesion.

Another thing that should be ruled out is scabies. Scabies is characterised by itchy red bumps over abdomen, chest, underarm, arm, forearm, wrist, finger webs, thighs etc. The itch is severe usually in night and there might be history of similar lesions in family members too. Treatment is antihistamines and single time application of permethrin cream.

Hope that helped.
Take care
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Dermatologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor